[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Crossroads
Clinician's Corner
April 24, 2002

A 60-Year-Old Woman Trying to Discontinue Hormone Replacement Therapy

Author Affiliations

Author Affiliation: Dr Grady is Professor of Epidemiology and Medicine, Department of Epidemiology, University of California, San Francisco.

 

Clinical Crossroads Section Editor: Margaret A. Winker, MD, Deputy Editor.

JAMA. 2002;287(16):2130-2137. doi:10.1001/jama.287.16.2130

DR REYNOLDS: Mrs W is a 60-year-old white woman who is trying to discontinue her estrogen therapy. She lives alone near Boston and teaches middle school. Her 29-year-old son lives in another state. She has managed care insurance.

At the age of 40, Mrs W underwent hysterectomy and bilateral salpingo-oophorectomy to treat refractory endometriosis. After several days of severe flushes, sweats, and depression, she began taking conjugated estrogen, 0.625 mg/d. With that therapy she has felt well for the past 2 decades. Over the past few years, she became increasingly concerned about her family history of breast cancer and the health risks of postmenopausal hormone replacement therapy (HRT) after reading about it in the lay press. Mrs W asked her former physician about these risks, and he encouraged her to continue treatment. At times, she discontinued the estrogen on her own, but disabling hot flushes ensued and she restarted treatment each time.

First Page Preview View Large
First page PDF preview
First page PDF preview
×